Alabama, 2022

Hail and Damaging Winds in Alabama, May 22, 2022

May 22, 2022 · NWS HUN · 3 events in 2 counties and zones

Scattered to numerous shower and thunderstorms developed along a boundary moving north into southern middle Tennessee during the afternoon into the early evening hours. One storm became severe and took on a supercell type structure producing significant wind damage in eastern Lawrence county and possibly northwest Morgan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous shower and thunderstorms developed along a boundary moving north into southern middle Tennessee during the afternoon into the early evening hours. One storm became severe and took on a supercell type structure producing significant wind damage in eastern Lawrence county and possibly northwest Morgan county. This storm also produced quarter size hail in Lawrence county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 22, 1:56 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 22, 1:56 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
256 PM CDT Sun May 22 2022

.NEAR TERM...(Remainder of today and tonight)
Issued at 256 PM CDT Sun May 22 2022

Earlier thoughts regarding the afternoon forecast remain valid, with
latest Doppler radar data indicating the fairly rapid development of
convective cells along a mesoscale convergence axis extending from
Franklin County, AL east-northeastward to northern DeKalb County.
With the synoptic cold front still to our northwest but predicted to
shift very slowly southeastward into the region by late afternoon,
this boundary along with additional convective outflow will focus
the development of additional thunderstorms. It still appears as if
the primary threats with this activity will be brief wind gusts of
40-50 MPH, frequent lightning and locally heavy rainfall.

Near term model consensus suggests that the afternoon convective
regime will persist well beyond sunset this evening, as the cold
front drifts slowly southeastward into our northwest AL and southern
Middle TN counties before stalling. However, later this evening, we
expect to see the impacts of both boundary layer cooling and
convective overturning gradually diminish the coverage and intensity
of thunderstorms. That said, we do expect widespread light-moderate
rain and a few embedded thunderstorms (mainly south/east of the
front) to occur through the early morning hours, as synoptic scale
ascent from a weak mid-level wave lifting northeastward from the
northwestern Gulf Coast begins to interact with the stalled front.
With precipitable water values across the warm sector expected to
remain in the 1.6-1.8 inch range, the primary weather-related concern
will shift to locally heavy rainfall and flooding. Lows will
generally be in the l-m 60s, with highest values in the southeastern
zones.

.SHORT TERM...(Monday through Tuesday night)
Issued at 256 PM CDT Sun May 22 2022

Present indications are that widespread light-moderate rain and a
few embedded thunderstorms will persist across the region for much of
the day on Monday. However, precipitation should gradually end from
NW- to-SE during the afternoon hours, as the mid-level wave discussed
above begins to shear apart and lift northeastward into the southern
Appalachians. The main weather impact from this event will likely
end up begin the potential for localized flooding in areas that
receive more persistent moderate-heavy rainfall, but with storm total
QPF amounts in the 0.5-1 inch range, we do not expect a threat for
widespread flooding at this time.

A low-amplitude ridge aloft will build across the region on Monday
evening in the wake of the mid-level wave, and this should result in
a brief period of dry weather. However, the stalled boundary will
begin to lift northward as a warm front early Tuesday morning, as an
amplifying shortwave trough digging southeastward into the southern
Rockies results in surface cyclogenesis across the southern High
Plains. A subtle increase in the southerly low-level jet and related
moisture advection may lead to the development of a few showers and
thunderstorms during the morning hours Tuesday, with this activity
expanding in conjunction with the diurnal warming cycle on Tuesday
afternoon/evening. Regarding temperatures, highs in the l-m 70s on
Monday will recover into the u70s-l80s Tuesday as the warm sector
becomes reestablished across the region. Likewise, lows in the l-m
60s on Tuesday morning will warm into the m-u 60s by Wednesday
morning.

.LONG TERM...(Wednesday through Saturday)
Issued at 256 PM CDT Sun May 22 2022

Global models remain in fairly good agreement this afternoon in
predicting the southern Rockies shortwave trough to gradually deepen
as it tracks eastward through the central Plains on Wednesday and
Thursday, perhaps assuming a negative-tilt orientation as lifts north
northeastward into the Upper MS Valley Thursday evening. As this
occurs, mid-level southwesterly flow will strengthen considerably
across the TN Valley, providing an extended period of deep-layer
shear favorable for organized severe convection from Wednesday-
Thursday. It appears as if a couple of subtle surface troughs will
shift eastward across the region on Wednesday and Wednesday night
around the systems deepening surface low, with each of these features
expected to focus the development of widespread convection in the
very moist airmass across the warm sector. The temporal spacing
between these individual rounds of greater convective coverage will
likely have a significant impact on instability, which could end up
being the only factor inhibiting a very active period of severe
thunderstorms. It still appears as if the cyclone's cold front will
track southeastward through the region on Thursday afternoon, ending
the risk for thunderstorms from W-to-E late in the day. Cooler and
drier conditions will exist across the region on Friday, although the
airmass will modify quickly this weekend, with highs returning to
the mid 80s on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1206 PM CDT Sun May 22 2022

VFR conditions will exist at the HSV/MSL terminals early in the
period, featuring sct-bkn Cu beneath a bkn veil of Ci aloft. However,
we expect sct-nmrs thunderstorms to develop across the region by
mid-aftn, in the warm sector airmass to the south/east of an
approaching cold front. Although there is still some uncertainty
regarding precise storm impacts at each terminal, we have included a
TEMPO group btwn 22-02Z, which is also the timeframe when AWWs may be
required for both lightning and strong convective wind gusts. The
cold front will push slowly southeastward into the region and stall
this evening, with widespread lgt rain and embedded TSRA expected to
persist thru the end of the TAF period. With sfc winds expected to
remain lgt/vrbl invof the boundary, we have also indicated prevailing
MVFR vsby and IFR cigs during this period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 22, 2:31 PM CST, 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
331 PM CDT Sun May 22 2022

ALZ001>010-016-TNZ076-096-097-231130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
331 PM CDT Sun May 22 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Remainder of today and tonight.

Numerous thunderstorms are expected across the region late this
afternoon and early this evening. The primary threats with the
strongest cells will be brief wind gusts of 40-50 MPH and frequent
lightning.

The coverage and intensity of storms will likely diminish late this
evening, although a few embedded storms will remain possible within a
broad area of light-moderate rain. Locally heavy rainfall will be
the main impact from this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread light-moderate rain and embedded thunderstorms will
continue across the region on Monday, but should end by late
afternoon or early evening. After a brief period of dry conditions on
Monday night, scattered thunderstorms will return to the region
Tuesday afternoon and evening. Storm coverage and intensity will
increase on Wednesday and Thursday, when conditions could become
favorable for a few strong-severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

70/DD

In the hours before

Special weather statement, May 22, 1:03 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
203 PM CDT Sun May 22 2022

ALZ003-221945-
Franklin AL-
203 PM CDT Sun May 22 2022

...A strong thunderstorm will impact portions of central Franklin
County through 245 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Red Bay, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Russellville, Phil Campbell, Belgreen, Vina, Hodges, Cedar Creek
Reservoir, Atwood, Duketon, Rockwood and Halltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 8772 3432 8814 3456 8809 3453 8768
TIME...MOT...LOC 1902Z 214DEG 9KT 3440 8801

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

McCoy
Special weather statement, May 22, 1:54 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
254 PM CDT Sun May 22 2022

ALZ002>004-222045-
Lawrence AL-Franklin AL-Colbert AL-
254 PM CDT Sun May 22 2022

...A strong thunderstorm will impact portions of southeastern
Colbert, eastern Franklin and west central Lawrence Counties through
345 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Phil Campbell, Littleville, Belgreen, Mt Hope, La
Grange, Tharptown, Ne Smith, Rockwood and Landersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 8779 3449 8790 3469 8748 3445 8733
TIME...MOT...LOC 1953Z 242DEG 12KT 3446 8768

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, May 22, 3:00 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
400 PM CDT Sun May 22 2022

ALZ004-007-222130-
Lawrence AL-Morgan AL-
400 PM CDT Sun May 22 2022

...A strong thunderstorm will impact portions of northwestern Morgan
and northern Lawrence Counties through 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, or near Moulton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decatur, Moulton, Trinity, Courtland, North Courtland, Hillsboro,
Hatton, Chalybeate Springs, Ne Smith and Caddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3460 8745 3476 8722 3473 8715 3472 8713
      3470 8713 3465 8705 3465 8703 3462 8699
      3446 8732
TIME...MOT...LOC 2100Z 233DEG 27KT 3458 8732

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MA

The radar

The Northeast Alabama radar (KHTX), 106 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 22, 3:25 PM CST to 3:32 PM CST
Where
Lawrence County, 1.84 mi WNW of Caddo to 1.86 mi NNE of Caddo
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.580, -87.160

Ten to twelve trees were reported down from CR 434 east about 2 miles to CR 214.

Hail, Lawrence

When
May 22, 3:32 PM CST
Where
Lawrence County, 2.4 mi W of Caddo
Measured
1 in hail
Reported by
Public
Coordinates
34.570, -87.172

Quarter size hail was reported at East Lawrence Elementary School.

Thunderstorm Wind, Morgan

When
May 22, 3:57 PM CST to 4:00 PM CST
Where
Morgan County, 1.62 mi S of Decatur
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.597, -86.984

A tree was reported down near the intersection of 3rd Avenue and 4th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025605, 1025607, 1025612.